Alabama, 2009

Hail in Alabama, April 1, 2009

April 1, 2009 · NWS BMX · 2 events in 1 county or zone

A cold front pushing through the state helped spark isolated severe thunderstorms, with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front pushing through the state helped spark isolated severe thunderstorms, with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 10:45 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 31, 10:45 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CDT TUE MAR 31 2009

.UPDATE...FOR 06Z AVIATION.

&&

.DISCUSSION...

SEVERAL UPPER LEVEL SYSTEMS ARE EXPECTED TO MOVE ACROSS CENTRAL
ALABAMA OVER THE NEXT 7 DAYS AS AN ACTIVE UPPER LEVEL PATTERN
REMAINS IN PLACE. A FEW OF THESE SYSTEMS COULD PRODUCE STRONG TO
SEVERE THUNDERSTORMS ON THURSDAY AND POSSIBLY SUNDAY. IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH EACH SYSTEM
INCREASING THE THREAT OF FLOODING.

A BREAK IN THE WEATHER IS ON TAP WEDNESDAY AS HIGH PRESSURE IS
BRIEFLY IN PLACE. THIS WILL BE SHORT LIVED THOUGH AS THINGS WILL
QUICKLY TRANSITION IN ANTICIPATION OF THE NEXT WEATHER SYSTEM SET
TO MOVE THROUGH ON THURSDAY. NOW...COMPUTER MODELS HAVE BEEN
FAIRLY CONSISTENT WITH THE POTENTIAL OF STRONG TO SEVERE WEATHER
ON THURSDAY. THIS THREAT IS STRICTLY OF THE SURFACE BASED
INSTABILITY AND UPPER LEVEL DYNAMICS. THERE COULD BE A FEW
INHIBITING FACTORS THAT COULD KEEP THESE STORMS IN CHECK BELOW
SEVERE LIMITS. FOR EXAMPLE...BOTH GFS AND NAM DEVELOP A GOOD
AMOUNT OF RAINFALL THURSDAY MORNING ACROSS THE CENTRAL AND
SOUTHERN PORTIONS OF THE STATE. IF THIS WERE TO OCCUR...THEN TWO
THINGS COULD HAPPEN. CENTRAL ALABAMA WOULD BE "CUT OFF" SO TO
SPEAK FROM THE SOUTHERLY FLOW WHICH WOULD PROVIDE THE MUCH NEEDED
INSTABILITY BY BRINGING IN WARM MOIST AIR. THE SECOND IS THAT IF
RAIN HANGS AROUND LONGER THAN WHAT MODELS DEPICT...THEN SURFACE
CONDITIONS WOULD REMAIN TOO COOL FOR ANYTHING SEVERE FROM
DEVELOPING. THE ECMWF IS ALSO LEANING WITH THE "CUT OFF" SOLUTION.

AFTER ASSESSING ALL THE INFORMATION...IT APPEARS THAT MODELS WANT TO
DEVELOP A SQUALL LINE THURSDAY AFTERNOON WHICH COULD AFFECT AT
LEAST THE NORTHERN HALF OF THE CWA FROM LATE AFTERNOON THROUGH THE
LATE EVENING HOURS. MAIN THREATS WILL BE STRONG STRAIGHT LINE
WINDS...HAIL...AND ISOLATED TORNADOES.

DRY CONDITIONS RETURN ON FRIDAY AND SATURDAY AS HIGH PRESSURE SETS
IN ONCE AGAIN. ANOTHER FRONT IS SET TO MOVE IN ON SUNDAY. UPPER
DYNAMICS ALSO LOOK GOOD...BUT THE QUESTION WITH THIS SYSTEM WILL
BE HOW QUICKLY MOISTURE RETURNS TO THE AREA. THERE'S STILL TIME TO
MONITOR THIS SYSTEM FOR POTENTIAL THREATS. FOR NOW...MAIN FOCUS IS
ON THURSDAY'S SYSTEM.

&&

.AVIATION...06Z TAF DISCUSSION.

LINE OF CONVECTION HAS REDEVELOPED JUST AHEAD OF AN APPROACHING
COLD FRONT. THE FRONT HAS NOW PUSHED INTO NORTHWEST ALABAMA. SOME
BRIEF HEAVY DOWNPOURS REDUCING VISIBILITIES INTO IFR WILL BE
POSSIBLE AS THE LINE PUSHES THROUGH AT ANB...MGM AND TOI. THIS
LINE OF STORMS IS EXPECTED TO HAVE CLEARED TCL...BHM AND EET BY
06Z. SOME SMALL HAIL MAY ALSO BE POSSIBLE.

CEILINGS ARE FLUCTUATING AHEAD AND ALONG THE LINE FROM IFR TO MID
RANGE MVFR. BEHIND THE FRONT...CLEARING WILL DEVELOP WITHIN A
COUPLE OF HOURS AFTER FROPA.

WINDS WILL BEGIN A SHIFT TO THE NORTHWEST AFTER FROPA AND THEN TO
THE EAST DURING THE DAY WEDNESDAY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07/88
Hazardous weather outlook, Mar 31, 6:40 PM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
740 PM CDT TUE MAR 31 2009

ALZ011>015-017>050-020100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
740 PM CDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

RIVER FLOODING CONTINUES FOR SEVERAL COUNTIES IN SOUTH AND WEST
CENTRAL ALABAMA.  PLEASE REFER TO RIVER FLOOD STATEMENTS FOR
ADDITIONAL DETAILS REGARDING YOUR AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIVERS WILL REMAIN IN FLOOD THROUGH AT LEAST WEDNESDAY EVENING FOR
SEVERAL COUNTIES IN SOUTH AND WEST CENTRAL ALABAMA. PLEASE REFER TO
RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA.

SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AFTERNOON...LASTING
INTO THE OVERNIGHT HOURS. THE THREATS ARE ISOLATED TORNADOES...LARGE
HAIL...AND DAMAGING WINDS.

A FEW STRONG STORMS ARE POSSIBLE ON SUNDAY AFTERNOON...LASTING INTO
THE OVERNIGHT HOURS. THE MAIN THREAT IS SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY ON THURSDAY.

In the hours before

Special weather statement, Mar 31, 8:59 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
959 PM CDT TUE MAR 31 2009

ALZ023-030>032-034-039-010330-
BIBB-GREENE-HALE-MARENGO-SUMTER-TUSCALOOSA-
959 PM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB...GREENE...HALE...MARENGO...
SUMTER AND TUSCALOOSA COUNTIES UNTIL 1030 PM CDT...

AT 955 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF LOW
GAP TO 9 MILES SOUTH OF COATOPA...OR ALONG A LINE EXTENDING FROM 13
MILES SOUTHEAST OF TUSCALOOSA TO 13 MILES SOUTHEAST OF YORK...MOVING
NORTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELMONT.
  SAWYERVILLE.
  COALING.
  US 80 AND AL 28.
  PHIPPS.
  PROVIDENCE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Mar 31, 9:12 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 PM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             2 SW BELLAMY            32.44N 88.16W
03/31/2009  E0.25 INCH       SUMTER             AL   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED 192 WRIGHT RD

&&

KLAWS
Local storm report, Mar 31, 9:26 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 PM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             2 NE BELLAMY            32.48N 88.11W
03/31/2009  E0.25 INCH       SUMTER             AL   BROADCAST MEDIA

            SMALL HAIL REPORTED IN COATOPA

&&

KLAWS
Special weather statement, Mar 31, 9:32 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1032 PM CDT TUE MAR 31 2009

ALZ023>025-034-010400-
BIBB-JEFFERSON-SHELBY-TUSCALOOSA-
1032 PM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY AND
TUSCALOOSA COUNTIES UNTIL 1100 PM CDT...

AT 1029 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ABERNANT TO WEST BLOCTON...
OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF HUEYTOWN TO 10
MILES NORTH OF CENTREVILLE...MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ABERNANT.
  LAKE VIEW.
  WELLER.
  NORTH JOHNS.
  UNIVERSITY OF MONTEVALLO.
  ALABAMA ADVENTURE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Mar 31, 10:06 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 PM CDT TUE MAR 31 2009

ALZ023>026-034-010445-
BIBB-JEFFERSON-SHELBY-ST. CLAIR-TUSCALOOSA-
1106 PM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY...ST.
CLAIR AND TUSCALOOSA COUNTIES UNTIL 1145 PM CDT...

AT 1107 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ALTON TO WEST BLOCTON...OR
ALONG A LINE EXTENDING FROM LEEDS TO 11 MILES NORTH OF CENTREVILLE...
MOVING NORTHEAST AT 60 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ALTON.
  TRUSSVILLE.
  CLAY.
  BRANCHVILLE.
  ST. CLAIR SPRINGS.
  CALDWELL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Mar 31, 11:52 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 AM CDT WED APR 1 2009

ALZ025>027-010630-
SHELBY-ST. CLAIR-TALLADEGA-
1252 AM CDT WED APR 1 2009

...SIGNIFICANT WEATHER ALERT FOR SHELBY...ST. CLAIR AND TALLADEGA
COUNTIES UNTIL 130 AM CDT...

AT 1252 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR GREYSTONE...OR 8 MILES SOUTH OF LEEDS...MOVING
NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GREYSTONE.
  VANDIVER.
  PLEASANT GROVE.
  CHULA VISTA.
  PELL CITY.
  WATTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Birmingham radar (KBMX), 60 km away, was scanning. The volume nearest the first event began at 06:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, St. Clair

When
April 1, 12:04 AM CST
Where
St. Clair County, 2.09 mi ENE of Cooks Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
33.595, -86.368

Hail, St. Clair

When
April 1, 12:12 AM CST
Where
St. Clair County, 0.49 mi N of Oak Ridge
Measured
0.88 in hail
Reported by
Public
Coordinates
33.607, -86.282

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163066, 163067.